Missouri, 2024

Blizzard and Winter Storm in Missouri, January 8 to 9, 2024

January 8 to 9, 2024 · NWS DVN · 2 events in 2 counties and zones

A strong winter storm brought heavy wet snow and gusty north winds to eastern IA, northwest IL, and northeast MO on January 9. Snowfall amounts between 6 and 10 inches were common, with higher totals of 11 to 15 inches falling mainly in Dubuque, Jones, Linn, and Johnson counties in Iowa.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong winter storm brought heavy wet snow and gusty north winds to eastern IA, northwest IL, and northeast MO on January 9. Snowfall amounts between 6 and 10 inches were common, with higher totals of 11 to 15 inches falling mainly in Dubuque, Jones, Linn, and Johnson counties in Iowa. Several accidents occurred on area roads, with a long backup/delay observed on Interstate 80 Tuesday that evening near Iowa City, IA. In addition, strong north winds over 30 mph were common with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 8, 11:49 AM CST, 2 hours 11 minutes earlier. Its key messages:

  • Winter Storm Warning in effect for entire area starting tonight at 6 PM lasting through early Wednesday morning. Heavy wet snow, and blowing snow will lead to hazardous travel across the area, especially later tonight and into Tuesday afternoon.
  • Two to three rounds of heavier snow expected that could lead to over 1 inch an hour snowfall rates and rapid accumulation.
  • Additional chances for snow expected Thursday into the weekend with more accumulation possible.
Area forecast discussion, Jan 8, 11:49 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1149 AM CST Mon Jan 8 2024

...18z Aviation Update...

.KEY MESSAGES...

- Winter Storm Warning in effect for entire area starting
  tonight at 6 PM lasting through early Wednesday morning. Heavy
  wet snow, and blowing snow will lead to hazardous travel
  across the area, especially later tonight and into Tuesday
  afternoon.

- Two to three rounds of heavier snow expected that could lead
  to over 1 inch an hour snowfall rates and rapid accumulation.

- Additional chances for snow expected Thursday into the weekend
  with more accumulation possible.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 250 AM CST Mon Jan 8 2024

For brevity, the entire storm will be discussed here in the
short term. Strong winter storm still on track to affect our
area starting this evening lasting through early Wednesday
morning. Snow will overspread the area between 21z and 03z
tonight. Initially, saturation from the top down will keep the
snow from reaching the ground. This means that most
accumulations won't start until after 00z. A strong WAA band of
snow will move from south to north through about 07z or so.
There will be a small downward trend in snowfall rates before
even higher rate snow moves into the area, especially along and
west of the Mississippi River. An area of convective snow will
strike MO/IA right before sunrise with rates of 1-2 inches an
hour. If roads are okay up to this point, they should quickly
become snow-covered at this point. That convective snow pulls
north and then the wrap-around/trowal moves in. Latest guidance
has weakened the trowal snow. At the same time, temperatures
drop, snow gets less wet and the winds pick up. At this point we
will see blowing and drifting snow across the area. Impacts
related to this could last into the morning hours.

Heavy Snow Axis: The NAM/HRRR continue to be further NW than the
ECM/ENS/GFS/GEFS solutions. The HRRR in particular gets very
warm today (low 40s). This seems like the odd one out, and
usually I look at the HRRR output and try to match it with the
synoptic features like in the GFS/ECM. However, the last few
runs of the HRRR have be consistent with this signal so no trend
either way. Later shifts will need to watch this to see if it
stays with this, or trends lower with Ts as a potential sign
that the NAM/HRRR with the stronger clear slot push are correct.
If they are correct, our eastern CWA could see even less snow.
The snowfall forecast for that area is less certain. The other
models have been very consistent with the heavy snow axis. The
latest WPC QPF has shifted a little to the NW, likely due to the
addition of the HRRR to blends, but the raw ECM/EPS/GFS/GEFS
still have the heavier band pretty much up and down I-80 in Iowa
and 88 in IL. Regardless of where this sets up, most of the
area will see over 6 inches of snow as wide swaths have >70%
chance in the probsnow data. With the heavier rates tied to
convective snow and the WAA, snow should have a few windows of
heavier snow where it piles up quick. So don't get too tied down
to the heavy snowfall as impactful snow will be across most of
the area. Somewhere in our CWA will see snow start tonight and
last through the afternoon Tuesday with little to no let up.
This is where the heaviest snow will fall. Right now that looks
like Fairfield to IC.

The snow tonight tied with the WAA band looks to drop 2 to 5
inches of snow across the area. The heavier amounts will be
across MO and SE IA. There is signal in the NAM and RAP for an
enhanced area of snowfall across western IL into Putnam and
Bureau counties tonight. They both have an embedded band of 6
inches from 6pm to midnight tonight. So that needs to be watched
as well. Good dendritic snow is expected with this.

The convective snow will likely be the most impactful of this
event. CAMs have been consistent in showing this snow from 09z
to 15z on Tuesday AM. Much like thunderstorm rain, some guidance
suggests swaths of heavy snow separated by areas of less snow
in a small distance. Snow from these convective elements should
be dendritic with a good chance of large aggregates that will
quickly accumulate before they compact. HREF has around 60-80%
probs for one inch an hr rates during this time in IA for a few
hours, suggesting a quick 2-4 inches in a couple of hours. In
fact, the HREF also has 20-30% probs of 2" and hr rates as well.
These rates will quickly accumulate on area roadways and make
travel difficult.

As far as the TROWAL goes, this seems to be the less impactful
part of the storm. That said, TROWALs always scare me because
they can dump a lot of snow, especially as the colder air/higher
SLRs come rushing in. This system gets very wrapped up too and
winds take off. The lighter snow in the TROWAL will quickly
become airborne and cause reduced visibilities and drifting
snow. This will gradually end from west to east.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Issued at 250 AM CST Mon Jan 8 2024

Cold air moves into the area after this snowfall as a series of
additional waves move through the area. A clipper on Thursday
could bring snow to the area again, especially Wednesday night
into Thursday morning. Right now, 2 to 3 inches of snow are
possible with this clipper. This would occur overnight and
likely not affect either commute.

After this time, guidance differs on the next system. Some have
it in our area on Friday, others not til Saturday. This system
does look to be another impactful one that could require
headlines again. So the active period is not over. In fact, this
weekend we could see our first wind chill headlines as highs on
Sun could be in the single digits.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM CST Mon Jan 8 2024

Lowering cloud shield acrs the area ahead of a large incoming
winter storm system taking shape currently acrs the OK
panhandle. Top-down saturation under way, with CIGs going from
VFR to MVFR as the afternoon progresses, and initial precip
aloft in the south. Southeasterly sfc winds will continue to
increase and gust into the evening, and then tried to time the
onset of the wintry precip at each TAF site as the late
afternoon and evening progress. May be an initial mix of
rain/snow at BRL and possibly MLI, but expect a quick turn over
to all wet snow in 1-2 hrs after start. As the bouts of heavier
snow move in from the south mid to late evening, then another
high snowfall rate(1-2" an hour) from 3 am through 10-11 am
Tuesday at most sites producing LIFR conditions and quick snow
accums on the runways.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning from 6 PM this evening to midnight CST
     Tuesday night for IAZ040-041-051-052-063-064-076-077-087-
     088-098-099.
     Winter Storm Warning from 6 PM this evening to 6 AM CST
     Wednesday for IAZ042-053-054-065>068-078-089.
IL...Winter Storm Warning from 6 PM this evening to 6 AM CST
     Wednesday for ILZ001-002-007-009-015>018-024>026-034-035.
MO...Winter Storm Warning from 6 PM this evening to midnight CST
     Tuesday night for MOZ009-010.

&&

SHORT TERM...Gibbs
LONG TERM...Gibbs
AVIATION...12
Hazardous weather outlook, Jan 8, 3:16 AM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
316 AM CST Mon Jan 8 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-090930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
316 AM CST Mon Jan 8 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A strong winter storm will affect the area tonight into early
Wednesday morning. Heavy accumulating snow is expected and will
make travel difficult. A winter storm warning is in effect,
please see this product for more information.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The strong winter storm is expected to last through early
Wednesday.  Heavy accumulating snow is expected. Winds
will gust to near 40 mph Tuesday evening and overnight and could
lead to blowing and drifting of snow. The commute Monday evening
through Wednesday morning could be impacted. A winter storm
warning is in effect for this storm.

There are additional chances for accumulating snow Thursday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall over one inch would be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Scotland

When
January 8, 2:00 PM CST to January 9, 5:00 PM CST
Where
Scotland forecast zone
Reported by
COOP Observer
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

Widespread heavy snow on January 8 and 9, with between 8 to 10 inches common throughout the county. The local COOP Observer in Memphis measured a storm total snow of 10 inches.

Blizzard, Clark

When
January 8, 2:00 PM CST to January 9, 5:00 PM CST
Where
Clark forecast zone
Reported by
Trained Spotter
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Widespread heavy snow on January 8 and 9, with between 8 to 10 inches common throughout the county. Trained spotter measured a storm total snow of 8 inches near Charlie Heath Memorial Conservation Area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152435, 1152438.